Warfarin Skin Lesions! - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 04-17-2012
USMLE Forums Scout
 
Steps History: 1+CK+CS
Posts: 64
Threads: 12
Thanked 34 Times in 20 Posts
Reputation: 44
Drug Warfarin Skin Lesions!

A 67-year-old female was admitted to the hospital with new-onset atrial fibrillation. She underwent rate control, and an infusion of heparin was started. Warfarin was added on the second day of hospitalization. Two days later, the heparin infusion was discontinued when the international normalized ratio (INR) was in the therapeutic range. On day 4, she developed a painful lesion on the left elbow, which progressed to multiple lesions on the forearms, abdomen, and lower legs. No history of trauma was noted. Her INR was 5.2, and wound cultures were negative.

Q: Which is the most likely diagnosis?
  • A Pyoderma gangrenosum
  • B Cutaneous vasculitis
  • C Warfarin-induced skin necrosis
  • D Ecthyma gangrenosum
  • E Dermatitis herpetiformis
Reply With Quote Quick reply to this message
The above post was thanked by:
DocSikorski (04-17-2012)



  #2  
Old 04-17-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,406
Threads: 118
Thanked 644 Times in 408 Posts
Reputation: 654
Default

C. warfarin-induced skin necrosis?
__________________
"inflammable means flammable!? What a country."
Reply With Quote Quick reply to this message
  #3  
Old 04-17-2012
Hope2Pass's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,684
Threads: 213
Thanked 1,597 Times in 660 Posts
Reputation: 1607
Default

C) Warfarin-induced skin necrosis

INR value is very high and that's due to Warfarin toxicity which indicates skin necrosis.
Reply With Quote Quick reply to this message
 
  #4  
Old 04-17-2012
DocSikorski's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,353
Threads: 94
Thanked 876 Times in 507 Posts
Reputation: 889
Default

yes, I agree with the guys and the answer C.

Protein C half life is the shortest (anticlot) so it is cleared away, but the clotting factors are still circulatingand lead to skin necrosis.
__________________
Ambition is a dream with a V8 engine. EP
Reply With Quote Quick reply to this message
  #5  
Old 04-17-2012
USMLE Forums Scout
 
Steps History: 1+CK+CS
Posts: 64
Threads: 12
Thanked 34 Times in 20 Posts
Reputation: 44
Correct Answer

Good job guys.

C is the correct answer
Reply With Quote Quick reply to this message
  #6  
Old 04-17-2012
DocSikorski's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,353
Threads: 94
Thanked 876 Times in 507 Posts
Reputation: 889
Default

Desos we want more questions from you!
they are awesome
__________________
Ambition is a dream with a V8 engine. EP
Reply With Quote Quick reply to this message
The above post was thanked by:
Desos (04-17-2012)
  #7  
Old 04-18-2012
Valkoff's Avatar
USMLE Forums Scout
 
Steps History: Not yet
Posts: 92
Threads: 2
Thanked 13 Times in 13 Posts
Reputation: 23
Default

Quote:
Originally Posted by DocSikorski View Post
yes, I agree with the guys and the answer C.

Protein C half life is the shortest (anticlot) so it is cleared away, but the clotting factors are still circulating and lead to skin necrosis.
Just to add a little detail to this explanation:

Protein C is a thrombolytic, which has a half life of 6 hours. Upon administration of Warfarin, Protein C reaches steady state within 30 hours, which means that the chances of clotting significantly increases. Coverage with heparin in necessary until at least day 20, as the half life of Factor VII is 2 days (10 days to reach steady state). They discontinued Heparin on day 2, whin Protein C's levels are minimal. This is not due to the INR, but because of the MOA of warfarin.
Reply With Quote Quick reply to this message



Reply

Tags
Pharmacology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
question - skin lesions and alcohol use mtoi USMLE Step 1 Forum 5 05-15-2016 04:23 AM
Warfarin Skin Necrosis Concept bunny USMLE Step 1 Forum 11 03-22-2012 06:16 PM
HIV Patient with these skin lesions m82_ghasemi USMLE Step 1 Forum 4 09-16-2011 09:11 AM
Muscle Weakness and tenderness and these skin lesions USMLE-Syndrome USMLE Step 2 CK Forum 7 06-15-2011 03:25 AM
Question of the day #5 (Diarrhea + skin lesions) Haisook USMLE Step 1 Forum 11 10-13-2010 01:12 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)